1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Barbiturates Are Highly Addictive

Dependence Can Develop at Prescribed Doses

By

Updated June 11, 2014

All sedatives, including barbiturates, can cause physical and psychological dependence even when they are taken at prescribed, therapeutic doses over a period of time.

As with many drugs, barbiturate users can develop a tolerance for the drugs, meaning that they require increased dosages to achieve the same effect. The problem with barbiturate tolerance is that is very little difference between a safe dosage and one that is potentially fatal.

What Is Barbiturate Dependence?

Barbiturate users can become both physically and psychologically dependent upon the drug. Someone who is physically dependent will begin to feel restlessness, anxiety and experience insomnia if they try to cut back or stop their usage.

People who become psychologically dependent on barbiturates have the feeling that they can not feel of function normally without the drug. In both types of dependence, seeking and using the drug becomes their primary focus in life.

What Are the Dangers?

The danger of becoming dependent on sedatives or barbiturates occurs when the tolerance to the drug forces users to increase dosages which can easily become fatal. When this happens, the only choice for the barbiturate-dependent person is to overdose or complete detoxification.

Withdrawal from barbiturate dependence is itself is dangerous and potentially life-threatening. Depending on the length of use and the amount of the drug used, withdrawal symptoms can range from restlessness and anxiety to convulsions and death. The danger of sudden death during barbiturate withdrawal is a major concern.

Treatment for Withdrawal

Because of the dangers and medical complications of barbiturate withdrawal, detoxification is handled in an inpatient setting. Typically, patients are giving Valium to suppress the symptoms of increased pulse rate, higher blood pressure and sweating. The Valium is usually given for two days in a dosage adequate to stop the withdrawal symptoms from the barbiturate detoxification and then reduced 10 percent each day thereafter.

Barbiturate detoxification can take about 14 days before the physical withdrawal symptoms subside. The psychological dependence on barbiturate use, however, can require a long-term commitment to counseling, therapy, participation in support groups, and in some cases assignment to a halfway house after inpatient treatment ends.

Sources:
A.D.A.M. Illustrated Health Encyclopedia
Internet Mental Health
National Institute on Drug Abuse

  1. About.com
  2. Health
  3. Alcoholism
  4. Drug Abuse 101
  5. Commonly Abused Drugs
  6. Barbiturates
  7. About Highly Addictive Barbiturates

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.